Nevada, 2004

Damaging Wind in Nevada, August 1, 2004

August 1, 2004 · NWS LKN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 1, 12:45 PM PST, 53 minutes earlier.

Area forecast discussion, Aug 1, 12:45 PM PST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
145 PM PDT SUN AUG 1 2004

.SYNOPSIS...LOW PRESSURE OFF THE CALIFORNIA COAST WILL MOVE CLOSER
TO THE SILVER STATE OVERNIGHT BRINGING SLIGHTLY COOLER...WINDY
CONDITIONS AND A RISK OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY.
ANOTHER AREA OF LOW PRESSURE WILL APPROACH THE WEST COAST ON
TUESDAY...BRINGING A DRY SOUTHWEST FLOW AND BREEZY CONDITIONS THROUGH
THE REMAINDER OF THE WEEK.
&&

.DISCUSSION...MODELS AND FORECAST CONTINUE TO BE GENERALLY ON TRACK.
MONSOON MOISTURE CONTINUES TO OVERSPREAD THE CWA WITH CONVECTION
ONGOING. HAD NO REPORTS SO FAR OF MEASURABLE PRECIP...ALTHOUGH
THUNDERSTORM THAT MOVED OVER OFFICE HERE PRODUCED DOWNPOUR AND A
QUICK .15 INCH PRECIP. RED FLAG WARNING WILL NEED TO BE ADJUSTED
...BUT NO FINAL DECISIONS YET.

WV IMAGERY CLEARLY SHOWS UPPER LOW JUST OFF N CALIFORNIA COAST WITH
BEST SURGE OF MOISTURE OVER EASTERN CWA. WILL CARRY LOW POPS
THROUGH THE NIGHT AND ALSO EXTEND SLIGHTLY WESTWARD OVER CENTRAL
CWA ON MONDAY. GFS/ETA BOTH SHOW SOME LINGERING INSTABILITY WITH
LOW CAPES AND SLIGHTLY NEGATIVE LI/S INTO LANDER/EUREKA COUNTIES.
OTHERWISE...REMAINING MOISTURE QUICKLY EXITS EAST MONDAY NIGHT AS
UPPER LOW EJECTS NORTHEAST AND SW FLOW SETS UP AHEAD OF NEXT TROF.
CONTINUED DRY AND BREEZY CONDITIONS THROUGH THE WEEK. GFS CONTINUES
TO SHOW H5 WINDS RUNNING 30-40KTS THROUGH WEEK...EVEN 45 KTS ACROSS
NORTH WED NIGHT/THU. THESE WINDS AND GUST POTENTIAL WILL REMAIN THE
PRIMARY CONCERN FOR FIRE WEATHER THROUGH THE WEEK.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING IN EFFECT
THROUGH MONDAY AFTERNOON FOR FIRE WEATHER ZONES
451...452...454...455 AND 457.
&&

SAVADEL
Hazardous weather outlook, Aug 1, 4:28 AM PST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
528 AM PDT SUN AUG 1 2004

NVZ013-030>037-021400-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
528 AM PDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEVADA

.DAY ONE...TODAY AND TONIGHT

DANGEROUS FIRE WEATHER CONDITIONS TODAY AND TOMORROW. MID AND UPPER
LEVEL MOISTURE WILL MOVE NORTHWARD THROUGH NEVADA AND INCREASE THE
RISK OF DRY THUNDERSTORMS TODAY AS SURFACE RELATIVE HUMIDITIES
CONTINUE TO BE RELATIVELY DRY ACROSS THE AREA. IN ADDITION...SURFACE
AND UPPER LEVEL PRESSURE GRADIENTS WILL CONTINUE TO INCREASE AS LOW
PRESSURE OFF THE CALIFORNIA COAST MOVES EASTWARD. GENERAL DAYTIME
WINDS IN THE AFTERNOON WILL INCREASE TO 15 TO 30 MPH WITH GUSTS TO 40
MPH ACROSS CENTRAL AND NORTHEAST NEVADA. DUE TO STRONG WINDS...
POSSIBILITY OF SCATTERED DRY LIGHTNING AND LOW HUMIDITIES...A RED
FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 451...452...454...
455...AND 457 FROM 7AM PDT TODAY THROUGH 9PM PDT MONDAY. FOR FURTHER
DETAILS...PLEASE SEE PRODUCT RNORFWLKN...WWUS85 KLKN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RED FLAG WARNING FOR CENTRAL AND NORTHERN NEVADA CONTINUES MONDAY AND
MONDAY EVENING FOR WINDY CONDITIONS AND LOW RELATIVE HUMIDITY. A
STRENGTHENING LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL MOVE
EASTWARD INTO NORTHERN NEVADA ON MONDAY. WINDS WILL STRENGTHEN FROM
THE SOUTHWEST TO 20 TO 30 MPH WITH GUSTS TO 45 MPH DURING MONDAY
AFTERNOON AND EVENING. FOR FURTHER DETAILS...PLEASE SEE PRODUCT
RNORFWLKN...WWUS85 KLKN.

SURFACE WINDS WILL WEAKEN A BIT TUESDAY AND WEDNESDAY BEFORE ANOTHER
UPPER LEVEL DISTURBANCE APPROACHES CENTRAL NEVADA FROM THE WEST
EARLY THURSDAY. SURFACE WINDS MAY INCREASE ONCE AGAIN THURSDAY AND
FRIDAY AS THIS SYSTEM APPROACHES. WINDS...COMBINED WITH VERY LOW
SURFACE RELATIVE HUMIDITIES...MAY LEAD TO DANGEROUS FIRE WEATHER
CONDITIONS ONCE AGAIN ACROSS CENTRAL AND NORTHERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

WHITWORTH

The radar

The Elko radar (KLRX), 231 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White Pine

When
August 1, 1:38 PM PST
Where
White Pine County, (Ely)yelland Fld Ely
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.300, -114.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430940.